Hail, Towner
- When
- July 8, 2:10 PM CST
- Where
- Towner County, 10.71 mi ENE of Rocklake
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.850, -99.020
Large hail and strong winds damaged crops in east central Lansing Township.
By mid afternoon of July 8th, temperatures across eastern North Dakota and the northwest quarter of Minnesota had risen into the mid to upper 80s with dew points in the mid 60s to low 70s. A stationary boundary set up from west of Bismarck to near Rolla, North Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
By mid afternoon of July 8th, temperatures across eastern North Dakota and the northwest quarter of Minnesota had risen into the mid to upper 80s with dew points in the mid 60s to low 70s. A stationary boundary set up from west of Bismarck to near Rolla, North Dakota. Thunderstorms initially fired along this boundary, but as the evening wore on, the storms merged into lines, which tracked to the east-southeast. These storms mainly produced strong winds, but heavy rain was also reported in many areas. The Fargo-Moorhead area picked up quite a bit of rain in a short period of time, which resulted in flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 8, 1:50 PM CST, 20 minutes earlier.
Area Forecast Discussion
National Weather Service Grand Forks ND
250 PM CDT Mon Jul 8 2019
.SHORT TERM...(This evening through Tuesday)
Issued at 250 PM CDT Mon Jul 8 2019
The Mesoscale discussion issued at 205pm covers the severe threat
over the next several hours.
Regarding the excessive rainfall threat...will issue a flash flood
watch for the Devils Lake basin. Storm movement is parallel to
the boundary so will have training of storms. Rainfall rates will
be intense given the high PWAT environment. The boundary is
expected to remain stationary for several hours until the cold
pool becomes sufficiently strong to lead to more forward
propagation of the convection (thus decreasing the flash flood
threat). Limited the flash flood watch to the Devils Lake basin in
effect until 9pm.
Upper low propagates into central North Dakota by Tuesday
afternoon. Anticipate several rounds of thunderstorms through
Tuesday night. Will need to monitor areas for excessive rainfall
given prolonged period of rainfall potential. Also, cold core
tornado setup (along with marginal hail/wind) possible Tuesday
afternoon where narrow axis of instability sets up.
.LONG TERM...(Tuesday night through Monday)
Issued at 250 PM CDT Mon Jul 8 2019
Showers and storms will diminish during the day on Wednesday in
wake of departing surface system...and high pressure builds over
the region. Return flow on Thursday and Friday will bring
increased warmth and moisture. A weak trof will provide enough low
level convergence to trigger convection again on Friday.
Expect some unsettled weather to return over the weekend...with near
normal temperatures...to end the period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 107 PM CDT Mon Jul 8 2019
High confidence that thunderstorms will affect most TAF sites at
some point during the period. Did go with predominant thunder
where confidence was highest, and VCTS where confidence is
somewhat lower (and timing is later). Otherwise, expect gusty
southerly winds in some areas this afternoon. Cigs mainly VFR, but
there is the potential for IFR/MVFR in during the thunderstorms,
and more widespread on Tuesday.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Flash Flood Watch until 9 PM CDT this evening for NDZ006>008-
014>016-024-026-054.
MN...None.
&&
SHORT TERM...TG/Lee
LONG TERM...Hopkins
AVIATION...TGHazardous Weather Outlook National Weather Service Grand Forks ND 1035 AM CDT Mon Jul 8 2019 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-091200- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 1035 AM CDT Mon Jul 8 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated thunderstorms possible over northeastern North Dakota and northwest Minnesota during the late morning and early afternoon period. These storms will remain weaker but could produce lightning and brief heavy rainfall. Stronger thunderstorms are expected to develop during the mid to late afternoon over north central North Dakota between Devils Lake and Minot. These initial scattered storms will bring a threat of hail greater than 2 inches, wind gusts up to 70 mph, and possibly a tornado. By the evening hours, these storms will form into a line and move east and southeast into much of eastern North Dakota and northwest Minnesota. As the storms transition into a line, the main threats will be hail around 1 inch, wind gusts to 70 mph, and excessive rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers and thunderstorms are expected Tuesday, ending Wednesday. Locally heavy rainfall the main threat. There is also a risk for isolated severe storms Tuesday afternoon with hail, wind, and a tornado potential threats. Periodic thunderstorm chances exist through the late week as well. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
Special Weather Statement
National Weather Service Grand Forks ND
1144 AM CDT Mon Jul 8 2019
MNZ001-081715-
West Polk MN-
1144 AM CDT Mon Jul 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POLK COUNTY UNTIL
1215 PM CDT...
At 1143 AM CDT, Doppler radar was tracking a strong thunderstorm near
Key West, or 9 miles northeast of Grand Forks, moving east at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Euclid, Angus, Key West and Sherack.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4817 9651 4812 9650 4803 9650 4802 9648
4793 9648 4793 9695 4803 9699
TIME...MOT...LOC 1643Z 257DEG 22KT 4798 9689
LeeSpecial Weather Statement
National Weather Service Grand Forks ND
309 PM CDT Mon Jul 8 2019
NDZ006-007-082100-
Towner ND-Cavalier ND-
309 PM CDT Mon Jul 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TOWNER AND
SOUTHWESTERN CAVALIER COUNTIES UNTIL 400 PM CDT...
At 309 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cando, or 33 miles northwest of Devils Lake, moving northeast at 15
mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Munich, Clyde, Alsen, Egeland, Calio, Arndt and Considine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern North Dakota.
LAT...LON 4885 9879 4856 9867 4854 9883 4854 9897
4853 9897 4849 9927 4866 9933
TIME...MOT...LOC 2009Z 240DEG 13KT 4856 9916
LeeThe Minot AFB radar (KMBX), 145 km away, was scanning. The volume nearest the first event began at 20:12 UTC.
26 thunderstorm wind, 2 tornado, 1 hail, 1 flash flood. Local standard time, as filed.
Large hail and strong winds damaged crops in east central Lansing Township.
This tornado tracked for less than a quarter mile. Peak winds were estimated at 70 mph.
Wind and wind driven hail did considerable crop damage across southern East Fork Township. Sections of cropland were laid flat.
This tornado was likely wrapped in downburst winds and hail across portions of southwest Seivert Township, causing crop and tree damage. Peak winds were estimated at 85 mph.
Crops were laid flat across southern Seivert Township after multiple rounds of large hail, strong winds, and heavy rain.
The wind gust was measured by a 10 meter high NDAWN mesonet sensor.
Large branches were blown down in a shelterbelt.
Large branches were blown down at farmsteads and tree claims throughout central Colvin Township.
The wind gust was measured at the Cavalier airport.
Several large tree branches were blown down in town.
The wind gust was measured by a NDAWN mesonet station.
Cars were blown off highway 15 near Pekin.
The wind gust was measured by a personal weather station.
A large pine tree was snapped.
Several large branches were blown down in farm yards across northwest Edendale Township.
The wind gusts were measured by a ND DOT RWIS station along highway 2.
About one third of the shingles and a few pieces of plywood roofing were torn off an apartment building.
The wind gust was measured at the Grand Forks airport.
The wind gust was measured at the Grand Forks Air Force Base.
A few poplar trees were blown down in a shelterbelt.
Large tree branches were blown down.
A large tree was blown down.
A semi truck and trailer were blown off Interstate 29.
The wind gust was measured by a ND DOT RWIS sensor.
The wind gust was measured by a personal weather station.
A 12 inch diameter tree was snapped.
Strong winds blew tree branches down onto power lines, resulting in sporadic power outages.
Two to four inches of rain fell quickly, flooding low lying areas throughout the Fargo area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2019Every state in 2019This day in weather historyThe tornado archive for North Dakota, 2019Warnings in North Dakota, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829025, 829026, 829027, 829029, 829030, 829031, 829032, 829033, 829034, 829036, 829037, 829038, 829039, 829040, 829041, 829042, 829043, 829044, 829045, 829046, 829047, 829048, 829049, 829050, 829052, 829053, 829054, 829055, 829057, 829056.